Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 125, NWS Lincoln, IL

August 18, 2015Fulton County, Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2015, 3:14 PM CDT for Fulton County, Knox County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2015, 3:14 PM CDT (20:14 UTC)
Expired
Aug 18, 2015, 4:00 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fulton County, IL, Knox County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 1:35 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WUUS53 KILX 182014
SVRILX
ILC057-095-182100-
/O.NEW.KILX.SV.W.0125.150818T2014Z-150818T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FULTON COUNTY IN WEST CENTRAL ILLINOIS...
  WESTERN KNOX COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 400 PM CDT

* AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
  OF AVON...OR 16 MILES SOUTHWEST OF GALESBURG...MOVING NORTHEAST AT
  20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GALESBURG...ABINGDON...KNOXVILLE...WATAGA...AVON...LONDON MILLS...
  MAQUON...GILSON...EAST GALESBURG...ST. AUGUSTINE...DELONG AND
  GALESBURG AIRPORT.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 44 AND 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE 
TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF 
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
ILLINOIS.

LAT...LON 4106 9014 4073 9009 4065 9045 4099 9044
TIME...MOT...LOC 2013Z 233DEG 18KT 4073 9050 

HAIL...<.75IN
WIND...60MPH
 
$$

AUTEN
2 follow-up statements
262 
WWUS53 KILX 182051
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
351 PM CDT TUE AUG 18 2015

ILC057-182101-
/O.CAN.KILX.SV.W.0125.000000T0000Z-150818T2100Z/
FULTON-
351 PM CDT TUE AUG 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FULTON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
ILLINOIS.

LAT...LON 4079 9010 4079 9029 4093 9031 4106 9014
TIME...MOT...LOC 2051Z 233DEG 26KT 4088 9023 

$$

ILC095-182100-
/O.CON.KILX.SV.W.0125.000000T0000Z-150818T2100Z/
KNOX-
351 PM CDT TUE AUG 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL KNOX COUNTY...

AT 351 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GILSON...OR 9
MILES SOUTHEAST OF GALESBURG...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MAQUON...GILSON AND EAST GALESBURG. 

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 51 AND 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
ILLINOIS.

LAT...LON 4079 9010 4079 9029 4093 9031 4106 9014
TIME...MOT...LOC 2051Z 233DEG 26KT 4088 9023 

HAIL...<.75IN
WIND...60MPH
 
$$

AUTEN
793 
WWUS53 KILX 182100
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
400 PM CDT TUE AUG 18 2015

ILC095-182110-
/O.EXP.KILX.SV.W.0125.000000T0000Z-150818T2100Z/
KNOX-
400 PM CDT TUE AUG 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
ILLINOIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
LINCOLN.

LAT...LON 4079 9010 4079 9029 4093 9031 4106 9014
TIME...MOT...LOC 2059Z 233DEG 18KT 4088 9023 

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:06 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 18, 3:06 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT TUE AUG 18 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 306 PM CDT TUE AUG 18 2015

CENTRAL ILLINOIS IN THE MIDST OF A PROGRESSING SEVERE WEATHER EVENT
THIS AFTERNOON AS A COLD FRONT APPROACHES THE AREA.  SCATTERED
SHOWERS AND THUNDERSTORMS GETTING A LOT OF ASSIST FROM DIURNAL HEAT
OF DAY IN HUMID AIRMASS.  WEAK OUTFLOW BOUNDARY FROM STORMS THIS
MORNING TO THE NORTHEAST HAS BEGUN TO PUSH BACK TO THE NE AS A
DEVELOPING WARM FRONT.  HOT AND HUMID WITH MORE SOUTHERLY FLOW TO
THE SOUTH, AND METARS TO THE NE MORE SOUTHEASTERLY AND SLIGHTLY
COOLER.  WEAK LAPSE RATES WOULD LEND TO MORE OF A DAMAGING WIND
THREAT, BUT TO THE NORTHWEST AND NORTH CENTRAL PORTIONS OF THE STATE
HAVE JUST ENOUGH BACKING IN THE LOW LEVEL WINDS TO PROMPT A THREAT
FOR ROTATING STORMS/ISOLATED TORNADO THREAT. CHANCES FOR WIDESPREAD
SEVERE WEATHER THREAT SHOULD DIMINISH SOMEWHAT AFTER SUNSET,
ALTHOUGH THE THUNDERSTORM RISK WILL REMAIN IN PLACE AHEAD OF THE
COLD FRONT ALL NIGHT.  CLOUDY SKIES AND LOW TEMPERATURES DROPPING TO
THE LOWER 60S NW OF THE ILLINOIS RIVER VALLEY AND STILL IN THE LOWER
70S SOUTHEAST OF I-70.

&&

.LONG TERM...(WEDNESDAY THROUGH TUESDAY)
ISSUED AT 306 PM CDT TUE AUG 18 2015

COLD FRONT TO THE NORTHWEST EXPECTED TO SLOW AS IT ENTERS
CENTRAL ILLINOIS AND PROVIDE A FOCUS FOR PRECIP CHANCES THROUGH
TOMORROW NIGHT.  SOME MAJOR DISCREPANCIES IN A FEW THINGS FOR THE
MODELS WITH THIS RUN.  THE FIRST ONE IS CONCERNING THE CLEARING OF
THE COLD FRONT CURRENTLY TO THE NW.  MODELS HAVE HELD OFF IN
CLEARING THE PRECIP OUT OF THE FA BY 06Z THURSDAY MORNING THIS RUN.
AFTER THE COLD FRONT PASSES THROUGH THE FA, AND THE SFC LOW CENTER
PULLS OFF TO THE NE THROUGH THE GREAT LAKES...HIGH PRESSURE BUILDS
BACK IN AND KEEPS THE FORECAST RELATIVELY DRY THROUGH THE END OF THE
WEEK.  THE NEXT SYSTEM IS ON TRACK FOR THE FIRST PART OF THE
WEEKEND. STILL SOME MAJOR ISSUES WITH THE ONSET OF THE PRECIP
DIFFERING BY 6 TO 12 HOURS IN THE WESTERN PORTIONS OF THE STATE SAT
NIGHT/SUN MORNING.  THIS SAME TIME DIFFERENCE ALSO REMAINS IN THE
EXIT OF THE SYSTEM FOR SUN AFTERNOON/SUN OVERNIGHT INTO MON.  AS A
RESULT THE LONG RANGE OF THE FORECAST HAS A FEW PDS WITH CHANCE POPS
WITH THE SUPERBLEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1241 PM CDT TUE AUG 18 2015
COMPLICATED AVIATION FORECAST FOR ILX TERMINALS. IN GENERAL,
TERMINALS ARE CAUGHT BETWEEN THE IMPACTS OF THE ONGOING PRECIP DUE
TO A DISTURBANCE OVER CMI...AND AN APPROACHING COLD FRONT OVER A
HOT AND HUMID AIRMASS. SOME RESIDUAL RH TRAPPED IN THE BOUNDARY
LAYER FED A LOW STRATUS DECK THAT IS SLOW TO RESOLVE IMPACTING
BMI, AND CMI TO A LESSER DEGREE. AREAS NOT IMPACTED BY THE STRATUS
ARE FILLING IN WITH A DENSE CU FIELD EITHER WAY PUTTING A BKN CIG
VERY CLOSE TO BREAK BETWEEN VFR AND MVFR. COLD FRONT TO THE NW IS
INCREASING CHANCES FOR TS IN THE OVERNIGHT, BUT NO ONE PD IS
BETTER CHANCES THAN OTHERS BEFORE DAWN AND THE MODELS SPEEDING UP
THE FRONT LATER TONIGHT AND CLEARING BEFORE 12Z IS SUSPICIOUS.
SHORT RANGE/HI RES MODELS CHANGING FROM RUN TO RUN WITH IMPACTS OF
PRECIP AS WELL. KEEPING TO TRENDS FOR OVERNIGHT VCTS, SHRA IN
HIGHEST CONFIDENCE, MVFR CIGS AT LEAST TO START EARLY MORNING
TREND, AND NOT CLEARING AS QUICKLY UNDER WEAK CYCLONIC FLOW.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS
Hazardous weather outlook, Aug 18, 3:11 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT TUE AUG 18 2015

ILZ027>031-036>038-040>044-047>054-061-191100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-
SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD-
311 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THESE
STORMS MAY PRODUCE SMALL HAIL...BUT THE MAIN THREAT IS SEVERE
WIND GUSTS AND POSSIBLY ISOLATED TORNADOES. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING POSSIBLE.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER REPORTS WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. ADDITIONAL
CHANCES FOR THUNDERSTORMS WILL DEVELOP SATURDAY THROUGH SUNDAY
NIGHT...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ILZ045-046-055>057-062-063-066>068-071>073-191100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-RICHLAND-VERMILION-
311 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. SOME OF THESE STORMS COULD PRODUCE STRONG WIND
GUSTS...MAINLY LATE AFTERNOON AND EVENING. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. ADDITIONAL
CHANCES FOR THUNDERSTORMS WILL DEVELOP SATURDAY THROUGH SUNDAY
NIGHT...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Aug 18, 12:00 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1200 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       VARNA                   41.04N 89.22W
08/18/2015  M1.77 INCH       MARSHALL           IL   CO-OP OBSERVER

            24 HOUR TOTAL

&&

25
Local storm report, Aug 18, 2:05 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       OGDEN                   40.12N 87.96W
08/18/2015  M2.31 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            RAINFALL TOTAL SINCE 0600 L.

&&

OUSLEY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:19 PM CDTSpecial Weather StatementILXCass, Fulton, Morgan, Scott41 min
Aug 18, 4:33 PM CDTSevere Thunderstorm WarningILXFulton, Mason42 min
Aug 18, 4:51 PM CDTSevere Thunderstorm WarningILXFulton, Peoria39 min
Aug 18, 5:19 PM CDTSevere Thunderstorm WarningILXPeoria, Stark29 min
Aug 18, 6:07 PM CDTTornado WarningILXMcLean, Tazewell, Woodford23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.